Ask Your Pharmacist–9

829

Many prescriptions come with the following instructions: “Take with Food.” This leaves some people confused as to what food to take, exactly how much food they should consume with their medicine and why do they need food?

So, here’s a bit of clarification. Some medicine actually works better when taken with food because the food helps it get absorbed in your system better. Griseofulvin, a medicine commonly used to treat ringworm in children, is a good example.

Food protects the stomach lining from some medicines that otherwise could cause nausea and vomiting. Aspirin and ibuprofen should be taken with food for this reason.

Q: Is it true that too much iron can cause diabetes?

A: Taking too much iron might slightly increase the risk of diabetes, but we don’t have all the answers yet. Some data suggest an association between Type 2 diabetes and high iron in the body, whether from iron supplements or just normal diet. Some experts believe that iron catalyzes hydroxyl radicals that damage insulin producing cells and leads to diabetes. But we don’t have evidence proving that taking iron causes diabetes, only that elevated iron in the body is associated with diabetes.

Q: My dad has a weak heart and has had heart attacks in the past. So, I want to be prepared in case of another attack. I understand that Bayer Crystals are better for heart attacks than aspirin tablets.

A: This is another in a series of rumors floating around the Internet. And like so many of them, it’s not true. Bayer Quick Release Crystals or any aspirin powders don’t work better than a chewed, plain 325 mg aspirin tablet during a heart attack, which could be harmful. Each dose of Bayer Crystals contains 65 mg of caffeine, a drug with unknown safety issues in patients with a heart attack. Plus it contains 850 mg of aspirin per packet, which is almost three times more than is recommended during a heart attack. The same is true for BC or Goody’s powders. They contain caffeine and too much aspirin.

Q: My husband’s snoring is pretty bad. I’m looking for solutions. I’ve heard that Flonase may reduce snoring.

A: It’s true that topical nasal steroids can reduce snoring, but only if nasal congestion is the primary reason the person is snoring. Most often snoring is caused by obstruction in the back of the throat, not the nose. No one treatment works best for everyone. So, it’s a matter of trial and error. But most treatments are good common sense for anyone’s health. For people who are overweight, losing weight is good, even a 10 pound loss can help. Don’t drinking alcohol for several hours before bedtime. And smokers, you’re going to have to kick that habit.. Also, patients who snore should sleep on their side. Devices that open nostrils from the outside, such as Breathe Right Strips, or from the inside, like Nozovent, may help snoring.

Q: I got an email the other day about an 8-year-old girl who died from taking Motrin and Robitussin. Well, I have an 8-year-old daughter, and I need to know if there’s any truth to this.

A: You are apparently talking about the story going around about a young girl named Madison who reportedly died from this combination. Sometimes they change the girl’s name. Other times they change the hometown. Either way, it’s another Internet hoax. It’s not true. It is safe to use Motrin and Robitussin together. The problems that occur from over the counter cough and cold medicines usually are due to misuse or accidental ingestion. It is safe to use Motrin and Robitussin together.

Dr. Daphne Bernard, Pharm,D., is a registered pharmacist in Maryland, Virginia and the District of Columbia. A doctor of pharmacy, she is currently assistant dean and associate professor at the Howard University School of Pharmacy and a member of numerous boards and associations, including the National Association of Boards of Pharmacy, the District of Columbia Board of Pharmacy, the Nonprescription Medicines Academy, Rho Chi Honor Society, American Pharmacists Association and the American Association of Colleges of Pharmacy, Please email her at questions@askyourpharmacistrx.com.